Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Charleston, SC

November 11, 2002Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Nov 11, 2002, 10:28 PM EST for Beaufort County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 10:28 PM EST (03:28 UTC)
Expired
Nov 11, 2002, 11:00 PM EST
In force
32 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 10:33 PM ESTHail 0.75Dale, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS52 KCHS 120328
SVRCHS
SCC013-120400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1027 PM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1100 PM EST

* AT 1026 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS NEAR DALE...OR ABOUT 10 MILES NORTH OF BEAUFORT...
  MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GARDENS CORNER AND SHELDON...
  DALE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3265 8084 3247 8083 3253 8057 3262 8064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:00 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 11, 9:00 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EST MON NOV 11 2002

SATELLITE INDICATES CLDNS FILLING IN OVER THE COASTAL PLAINS OF
SOUTH COASTAL S.C. AND SOUTHEAST GA. AREAS THAT EXPERIENCED
TEMPORARY CLEARING EARLIER HAS ALLOWED LOW TEMPS TO DROP AT OR
SLGTLY BELOW FCSTD OVERNIGHT LOWS. TEMPS SHOULD NOT DROP MUCH MORE
IF AT ALL WITH CLOUDS MOVING IN OVER ENTIRE CWA AND SFC WINDS BCMG S
TO SW. WILL UPDATE ZONES TO BRING FCTSD TEMPS IN LINE WITH OBSERVED
VALUES.

MARINE....OBS OVER THE LAST COUPLE OF HOURS HAVE SHOWN S TO SE WINDS
GENERALLY 10 KTS OR LESS. WINDS SHOULD INCRS LATER TONIGHT TO NR
FCST VALUES. THE OBSERVED SEAS HAVE BEEN BETWEEN 3 TO 4 FEET. WILL
MAKE MINOR TWEAKS ON FORECAST TO REFLECT CUR OBS.

.CHS...
GA...NONE.
SC...NONE.

JH
Hazardous weather outlook, Nov 11, 4:40 PM EST, 5 hours 48 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-121200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...
AS OF THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

.DAYS TWO THROUGH SEVEN...
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. AN APPROACHING COOL FRONT
WILL LIKELY TRIGGER STRONG/SEVERE TUESDAY AFTERNOON AND TUESDAY
NIGHT. THESE STORMS WILL LIKELY PUSH OFFSHORE BY LATE TUESDAY
EVENING. DAMAGING WIND GUSTS AND HAIL ARE THE PRIMARY THREATS.
PLEASE REFER TO THE LATEST CONVECTIVE OUTLOOK FROM THE STORM
PREDICTION CENTER FOR FURTHER INFORMATION.

PM

In the hours before

Special weather statement, Nov 11, 4:30 PM EST, 5 hours 58 minutes before
GAZ101-116>119-137>141-SCZ045-047>050-AMZ330-350-352-354-374-112200-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EST MON NOV 11 2002

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF
SOUTHEAST GEORGIA...SOUTHERN AND EASTERN SOUTH CAROLINA...AND THE
ADJACENT COASTAL WATERS...

ALTHOUGH THERE WILL STILL BE A FEW STRONG THUNDERSTORMS MOVING INTO
THE ATLANTIC AND ACROSS COASTAL MCINTOSH COUNTY GEORGIA THIS
EVENING...THE THREAT OF SEVERE WEATHER HAS ENDED. THUS...THE SEVERE
THUNDERSTORM WATCH HAS EXPIRED.

PM
Special weather statement, Nov 11, 7:30 PM EST, 2 hours 58 minutes before
EARTHQUAKE INFORMATION REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EST MON NOV 11 2002

A LIGHT EARTHQUAKE OCCURRED AT 6:39 PM EST...AT A LOCATION 16 MILES
SOUTH SOUTHEAST OF SEABROOK ISLAND SOUTH CAROLINA. THE EARTHQUAKE
WAS FELT BY SEVERAL CITIZENS FROM AS FAR NORTH AS MYRTLE BEACH AND
GEORGETOWN SOUTH CAROLINA...TO AS FAR SOUTH AS THE SAVANNAH GEORGIA
AREA. ITS MAGNITUDE WAS 4.2...AND THERE HAVE BEEN NO REPORTS OF
DAMAGE.

THIS IS THE SECOND TIME IN THE PAST WEEK THAT AN EARTHQUAKE HAS
OCCURRED IN THE ATLANTIC. ON FRIDAY...NOVEMBER 8...2002 A MINOR
EARTHQUAKE OCCURRED 168 MILES EAST SOUTHEAST OF SAVANNAH GEORGIA.

ADDITIONAL INFORMATION IS AVAILABLE FROM THE NATIONAL EARTHQUAKE
INFORMATION CENTER IN GOLDEN COLORADO. THEIR WEB SITE CAN BE FOUND
AT: EARTHQUAKE.USGS.GOV.

PM
Special weather statement, Nov 11, 7:30 PM EST, 2 hours 58 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-120200-

EARTHQUAKE INFORMATION REPORT...RETRANSMISSION
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EST MON NOV 11 2002

A LIGHT EARTHQUAKE OCCURRED AT 6:39 PM EST...AT A LOCATION 16 MILES
SOUTH SOUTHEAST OF SEABROOK ISLAND SOUTH CAROLINA. THE EARTHQUAKE
WAS FELT BY SEVERAL CITIZENS FROM AS FAR NORTH AS MYRTLE BEACH AND
GEORGETOWN SOUTH CAROLINA...TO AS FAR SOUTH AS THE SAVANNAH GEORGIA
AREA. ITS MAGNITUDE WAS 4.2....AND THERE HAVE BEEN NO REPORTS
OF DAMAGE.

THIS IS THE SECOND TIME IN THE PAST WEEK THAT AN EARTHQUAKE HAS
OCCURRED IN THE ATLANTIC. ON FRIDAY...NOVEMBER 8...2002 A MINOR
EARTHQUAKE OCCURRED 168 MILES EAST SOUTHEAST OF SAVANNAH GEORGIA.

ADDITIONAL INFORMATION IS AVAILABLE FROM THE NATIONAL EARTHQUAKE
INFORMATION CENTER IN GOLDEN COLORADO. THEIR WEB SITE CAN BE FOUND
AT: EARTHQUAKE.USGS.GOV.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 9:23 PM ESTSevere Thunderstorm WarningCHSJasper37 min
Nov 11, 10:52 PM ESTSevere Thunderstorm WarningCHSCharleston, Colleton23 min
Nov 12, 4:27 AM ESTSpecial Marine WarningCHS63 min
Nov 12, 10:25 AM ESTSpecial Marine WarningCHS65 min
Nov 12, 10:25 AM ESTSpecial Marine WarningCHS65 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.